Advertisement

The honey man — Second degree heart block after honey intoxication

Published:December 19, 2008DOI:https://doi.org/10.1016/j.ijcard.2008.11.116

      Abstract

      In October 2007, a 70-year-old Turkish patient presented to the emergency department of a Viennese state hospital with syncope. The electrocardiogram showed a second degree heart block type Wenckebach with intermittent 2:1 conduction and preterminal negative T waves. There was no biochemical evidence of an acute ischemic cardiac event or any electrolyte imbalance. A coronary angiogram showed no evidence for coronary artery disease. During the first day of hospital admission, a jar of home made honey from the Black Sea region of Turkey is brought to the hospital by relatives of the patient. A commonly used household remedy in the eastern Black Sea region of Turkey, “bitter honey” or “mad honey” contains grayanotoxin from the nectar of Rhododendron luteum and Rhododendron ponticum. This is the first documented case of honey poisoning in the European Union where structural and ischemic causes have been excluded as possible reasons for the temporary AV-block. This case serves as a poignant reminder that physicians must demonstrate awareness of the cultural, social, and in this case toxicological, particularities of patients within immigrant populations.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to International Journal of Cardiology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Koca I.
        • Koca A.F.
        Poisoning by mad honey: a brief review.
        Food Chem Toxicol. Aug 2007; 45: 1315-1318
        • Gunduz A.
        • Durmus I.
        • Turedi S.
        • Nuhoglu I.
        • Ozturk S.
        Mad honey poisoning-related asystole.
        Emerg Med J. Aug 2007; 24: 592-593
        • Akinci S.
        • Arslan U.
        • Karakurt K.
        • Cengel A.
        An unusual presentation of mad honey poisoning: acute myocardial infarction.
        Int J Cardiol. Sep 26 2008; 129: e56-e58
        • Ahtisaari M.
        • Giddens A.
        • Biedenkopf K.
        • et al.
        Report of the independent commission on Turkey.
        September 2004 (http://wwwindependentcommissiononturkeyorg/, 2004)
        • Coats A.J.
        Ethical authorship and publishing.
        Int J Cardiol. 2009; 131: 149-150